North Dakota, 2005

Flash Flood and Hail in North Dakota, August 2 to 3, 2005

August 2 to 3, 2005 · NWS FGF · 12 events in 3 counties and zones

7 thunderstorm wind, 4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 2:05 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 2:05 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT TUE AUG 2 2005

FCST CONCERN IS SEVERE WEATHER TONIGHT.

.SHORT TERM...
LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO
THE OVERNIGHT HOURS.  SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD
ABERDEEN BY NEAR MIDNIGHT.  WHILE LOW LEVEL JET IS ONLY ABOUT 20
KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR
75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO
GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO
PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS
CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND.  ISSUED
UPDATED HWO FOR TONIGHT.

PREV FCST GRIDDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINMAL
CHANGES TO FCST.  ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE
FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB
TROUGH IN SOUTH CENTRAL CANADA.  THREAT FOR PCPN TO END LATE WED
AFTN IN ERN ND AND WED EVE IN NW MN.  WILL USE SLIGHTLY SLOWER GFS
SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDDS.

HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY
INTO FRIDAY WITH HIGH PRESSURE.

.LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD
TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH
TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE
FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE
SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A
TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO
START...SLIGHTLY BELOW AVERAGE BY TUESDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A
REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH
MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED
BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Aug 2, 1:30 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031127-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
230 PM CDT TUE AUG 2 2005

...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN
TO FERGUS FALLS LINE.

A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST
NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND
INTO NORTHWEST MINNESOTA AFTER MIDNIGHT.  THE ATMOSPHERE IS VERY
MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT.  THIS WARM
LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON
OR EARLY EVENING.  BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER
THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA
LATE TONIGHT.  THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS
NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RIDDLE

In the hours before

Local storm report, Aug 2, 1:30 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      STILES                  46.08N 97.05W
07/25/2005                   RICHLAND           ND   COUNTY OFFICIAL

            EXCESSIVE RUNOFF BRIEFLY FLOODED SECTION ROAD AND LOCAL
            ACCESS.

1215 PM     FLASH FLOOD      3 NE HAVANA             45.98N 97.57W
07/25/2005                   SARGENT            ND   CO-OP OBSERVER

            AREA FIELDS FLOODED AND DITCHED RUNNING FULL. SEVERAL
            SECTIONS OF COUNTY OR TOWNSHIP ROADS WITH WATER FLOWING
            ACROSS BETWEEN HAVANA AND RUTLEDGE.

1235 PM     FLASH FLOOD      CAMPBELL                46.10N 96.41W
07/25/2005                   WILKIN             MN   CO-OP OBSERVER

            AREAS OF LOWLAND FLOODING DEVELOPED NEAR RABBIT RIVER
            JUST EAST OF CAMPBELL SHORTLY AFTER NOON. A FEW SECTION
            ROADS HAD WATER OVERTOPPING THEM THROUGH MID AFTERNOON.

1245 PM     FLASH FLOOD      7 NW WENDELL            46.11N 96.20W
07/25/2005                   GRANT              MN   PUBLIC

            WATER OVERTOPPED A PORTION OF CNTY RD 40 NEAR RABBIT
            CREEK IN EXTREME NORTHWEST GRANT COUNTY.

1245 PM     FLASH FLOOD      2 S DALTON              46.14N 95.92W
07/25/2005                   OTTER TAIL         MN   CO-OP OBSERVER

            AREAS OF OVERLAND FLOODING DEVELOPED IN SOUTHWEST OTTER
            TAIL COUNTY ACROSS PORTIONS OF WESTERN, AASTAD, AND
            TUMULI TOWNSHIPS. SEVERAL SECTION ROADS WERE BLOCKED OFF
            IN RESPONSE TO HIGH WATER AND DEGRADED ROAD CONDITIONS.

&&

GGUST
Special weather statement, Aug 2, 6:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
735 PM CDT TUE AUG 2 2005

NDZ006>008-014>016-024-026>030-054-030600-
BENSON-CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-
STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
735 PM CDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 698
IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREA...

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON... CAVALIER... EDDY
GRAND FORKS... NELSON... PEMBINA
RAMSEY... TOWNER... WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS... STEELE... TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.

JCA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Benson

When
August 2, 6:50 PM CST to 6:55 PM CST
Where
Benson County, 6 mi W of Knox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.333, -99.817

Hail, Benson

When
August 2, 7:00 PM CST
Where
Benson County, 6 mi W of Knox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.333, -99.817

Thunderstorm Wind, Benson

When
August 2, 7:05 PM CST to 7:10 PM CST
Where
Benson County, 7 mi SSE of York
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.217, -99.517

60 to 70 mph winds flattened area fields. One inch of rain also fell.

Thunderstorm Wind, Benson

When
August 2, 7:30 PM CST to 7:40 PM CST
Where
Benson County, 8 mi NE of Leeds
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.367, -99.317

The strong winds occurred near the Benson/Towner county line. Area crops were flattened.

Thunderstorm Wind, Towner

When
August 2, 7:30 PM CST to 7:40 PM CST
Where
Towner County, 7 mi SSW of Cando
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.383, -99.267

The strong winds occurred along the Towner/Benson county line. Crops were flattened in the area.

Thunderstorm Wind, Towner

When
August 2, 7:45 PM CST
Where
Towner County, 3 mi E of Maza
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.367, -99.133

Many large branches were blown down in a shelterbelt. Hay and grain crops were flattened.

Thunderstorm Wind, Benson

When
August 2, 8:15 PM CST
Where
Benson County, 1 mi S of Oberon
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.900, -99.200

Area fields were flattened by the strong winds. Nearly 0.90 inches of rain was recorded.

Hail, Benson

When
August 2, 8:15 PM CST
Where
Benson County, 1 mi S of Oberon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -99.200

Hail, Richland

When
August 3, 12:35 AM CST
Where
Richland County, Wahpeton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -96.600

Thunderstorm Wind, Richland

When
August 3, 1:30 AM CST to 1:35 AM CST
Where
Richland County, 2 mi W of Wahpeton
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.267, -96.650

Strong winds snapped trees and downed power lines.

Thunderstorm Wind, Richland

When
August 3, 1:45 AM CST to 1:50 AM CST
Where
Richland County, Fairmount
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.050, -96.600

Numerous large trees were snapped off about 15 feet off the ground.

Flash Flood, Richland

When
August 3, 3:00 AM CST to 12:00 PM CST
Where
Richland County, 3 mi E of Great Bend
Reported by
GENERAL PUBLIC
Coordinates
46.150, -96.733

Excessive rainfall of 3 to 5 inches caused many area ditches and creeks to overflow into fields and across farm access roads. High water flooded several sections of cropland and several farmyards in Brandenburg and Summit Townships. Grain harvest equipment was stranded by flood waters and many farm vehicles had to be moved from flooded areas during the late night and pre-dawn hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471993, 5471994, 5471995, 5471996, 5471997, 5471998, 5471999, 5472000, 5472001, 5472002, 5472003, 5472004.